Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO

April 23, 2008Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 23, 2008, 5:57 PM MDT for Sedgwick County, Colorado. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 5:57 PM MDT (23:57 UTC)
Expired
Apr 23, 2008, 6:09 PM MDT
In force
12 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 172 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 1:25 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 232357
SVRBOU
COC115-240030-
/O.NEW.KBOU.SV.W.0001.080423T2357Z-080424T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTHEASTERN SEDGWICK COUNTY...OR 14 MILES
  SOUTHEAST OF JULESBURG...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTY.

HAIL UP TO 7/8 INCH IN DIAMETER HAS BEEN REPORTED IN PLEASANT VALLEY 
IN SOUTHEAST PHILLIPS COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH 
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 4094 10220 4097 10206 4076 10206 4076 10223
TIME...MOT...LOC 2355Z 199DEG 18KT 4086 10211

$$
BAKER
1 follow-up statement
000 
WWUS55 KBOU 240009
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
609 PM MDT THU APR 23 2008

COC115-240020-
/O.CAN.KBOU.SV.W.0001.000000T0000Z-080424T0030Z/
SEDGWICK CO-
609 PM MDT THU APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 4094 10220 4097 10206 4076 10206 4076 10223
TIME...MOT...LOC 0010Z 199DEG 18KT 4093 10208

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:16 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 23, 3:16 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
316 PM MDT WED APR 23 2008

.SHORT TERM...DRYLINE HAS SET UP FROM ABOUT STERLING TO AKRON...
WITH 40 DEWPOINTS EAST OF THE LINE AND 10-20 DEWPOINTS WEST.
SOUTHEASTERLY SURFACE WINDS GUSTING TO AROUND 35 KTS ACROSS MUCH OF
THE AREA EAST OF THE DRYLINE. LAPS SURFACE ANALYSIS INDICATING CAPES
AROUND 1200 J/KG WITH MINIMAL CIN.  GOOD SHEAR WITH SOUTHWEST FLOW
ALOFT. STORMS SHOULD BEGIN TO FIRE ALONG DRYLINE AS SHORTWAVE OVER
NORTHWEST COLORADO MOVES ACROSS AREA. SEVERE WEATHER POTENTIAL
ACROSS FAR NORTHEAST COLORADO INTO THIS EVENING WHERE TORNADO WATCH
CURRENTLY IN EFFECT. WEST OF DRYLINE...SOUTHWESTERLIES HAVE MIXED TO
THE SURFACE WITH SOME GUSTS CLOSE TO 30 KTS ACROSS DOUGLAS AND
ELBERT COUNTIES. IN ADDITION...RELATIVE HUMIDITY READINGS HAVE
DROPPED INTO THE TEENS. RED FLAG WARNING CONTINUES FOR FOOTHILLS AND
FRONT RANGE AREAS. AS FOR MOUNTAINS AND FOOTHILLS...BEGINNING TO SEE
A FEW WEAK CELLS DEVELOP. AMS DRY OVER HIGH COUNTRY AND ALONG
FOOTHILLS...SO ANY STORMS THAT DEVELOP WILL PRODUCE GUSTY WINDS BUT
MINIMAL RAINFALL. LATEST RUC SHOWS SURFACE WINDS DECREASING AND
BECOMING WESTERLY AFTER 03Z...WITH DRY LINE WEAKENING AND MOVING OUT
OF AREA. RED FLAG CONDITIONS TO IMPROVE AT THAT TIME AS WINDS
DECREASE. SEVERE THREAT SHOULD END BY 03Z AS SHEAR WEAKENS. SHOULD
BEGIN TO SEE SKIES CLEAR BY 06Z AS SUBSIDENCE MOVES IN BEHIND
SHORTWAVE. MAY STILL SEE A FEW SNOW SHOWERS IN ZONE 31 AS CROSS
SECTIONS INDICATE SOME LINGERING MID LEVEL MOISTURE. COULD ALSO SEE
A FEW STORMS LINGERING AFTER MIDNIGHT FAR NORTHEAST CORNER. ON
THURSDAY...MOISTURE INCREASES ACROSS AREA AS NEXT UPPER TROUGH
MOVES INTO GREAT BASIN. QG VERTICAL VELOCITY PROGS SHOW INCREASING
ASCENT ACROSS MOUNTAINS. WITH LAPSE RATES AROUND 8 C/KM AND COLD AIR
ADVECTION...ALPINE AREAS SHOULD SEE A GOOD SHOT OF SNOW DURING THE
AFTERNOON. ACROSS PLAINS...SHOULD SEE SOME CONVECTION DURING
AFTERNOON AS ASCENT INCREASES. BEST CHANCE ALONG WYOMING BORDER IN
VICINITY OF GREATER ASCENT. TEMPERATURES COOLER THURSDAY...GUIDANCE
SHOWING HIGHS IN THE 60S ACROSS THE PLAINS. CURRENT TEMPERATURE
GRIDS IN LINE WITH GUIDANCE AND LOOKS REASONABLE.

.LONG TERM...PRETTY GOOD MODEL AGREEMENT NOW ON A PAIR OF SHORTWAVES
THAT MOVE ACROSS THE AREA QUICKLY ON THURSDAY EVENING AND AGAIN ON
SATURDAY. BOTH HAVE DECENT COLD ADVECTION BEHIND THEM WITH SOME
INSTABILITY...BUT WITH BOTH OF THEM WE ARE ON THE SOUTH EDGE OF THE
MOISTURE. I TRIED TO PUT A BIT MORE RESOLUTION ON THE TIMING OF
THESE FEATURES WITH MORE OF A BREAK BETWEEN THEM. NORTHWEST WINDS
WILL BE DECREASING THURSDAY NIGHT... BUT THERE SHOULD BE ANOTHER
ROUND OF DECENT WINDS BEHIND THE FRONT ON SATURDAY. I DROPPED LOWS A
BIT THURSDAY NIGHT AS WINDS SHOULD BE DECREASING AND PRETTY DRY AIR
IN PLACE. ALSO DROPPED LOWS SATURDAY AS MORE CONFIDENCE THERE WILL
BE A DECENT COLD FRONT. GFS ENSEMBLE MOS STILL SHOWING A HUGE RANGE
OF HIGHS ANYWHERE FROM 40 TO 70 ON SATURDAY AND SUNDAY...BUT THE
OPERATIONAL SOLUTION IS REACHING A COMPROMISE WITH THE ECMWF WHICH
WOULD BE TOWARD THE MIDDLE TO HIGHER END OF THAT RANGE.

RIDGE BUILDS AFTER THAT. ECMWF A BIT MORE AMPLIFIED AND SLOWER WITH
THE RIDGE AND PREFER THIS AS WELL...A BIT SLOWER TO WARM UP BUT
STILL UNDER THE RIDGE AXIS ON WEDNESDAY. FORECAST TEMPS TUE/WED
COULD STILL BE WARMER THAN FORECAST...BUT THERE ARE HINTS OF A WEAK
REINFORCING FRONT ON MONDAY AND IF THE GFS AMPLITUDE IS CORRECT...
THIS WOULD HOLD BACK THE WARMING A BIT.

&&

.AVIATION...VFR CONDITIONS TO PREVAIL THROUGH THURSDAY. SOUTHERLY
WINDS TO DECREASE BY 03Z AND BECOME WESTERLY. ISOLATED THUNDERSTORMS
POSSIBLE AFTER 18Z THURSDAY. PRECIPITATION WILL BE LIGHT. COULD SEE
SOME GUSTY OUTFLOW WINDS FROM NEARBY STORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 9 PM MDT
   TODAY FOR SOUTH PARK...FRONT RANGE FOOTHILLS...   AND ADJACENT
   PLAINS...FIRE WEATHER ZONES 214>216..238>247.

&&

D-L/CMG
Hazardous weather outlook, Apr 23, 10:34 AM MDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1034 AM MDT WED APR 23 2008

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1034 AM MDT WED APR 23 2008

...RED FLAG WARNING FOR SOUTH PARK...THE FRONT RANGE FOOTHILLS...AND
ADJACENT PLAINS UNTIL 9 PM MDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF SEVERE WEATHER OVER THE NORTHEAST PLAINS OF
COLORADO LATE THIS AFTERNOON AND EVENING.  LOW LEVEL MOISTURE...
INSTABILITY...AND WIND SHEAR WILL INCREASE OVER THE EASTERN PLAINS
THIS AFTERNOON.  IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL MOVE
QUICKLY EASTWARD ACROSS THE CENTRAL ROCKIES.  MEANWHILE...A DRYLINE
IS EXPECTED TO DEVELOP AND MOVE EASTWARD ACROSS THE PLAINS...
REACHING THE FORT MORGAN AND LIMON AREAS BY LATE AFTERNOON. THIS
WILL SET THE STAGE FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS
ALONG AND JUST EAST OF THE DRYLINE...SOME OF WHICH MAY BE SEVERE.
THE PRIMARY THREATS FROM THESE STORMS WILL BE LARGE HAIL AS WELL AS
THE POTENTIAL FOR TORNADOES.

WEST OF THE DRYLINE...GUSTY SOUTHWEST WINDS WILL DEVELOP DURING THE
AFTERNOON..BRINGING MUCH DRIER AIR ACROSS THE FRONT RANGE. RELATIVE
HUMIDITIES ARE EXPECTED TO DROP TO 15 PERCENT OR LESS...CREATING
CONDITIONS FAVORABLE FOR THE GROWTH AND SPREAD OF LARGE FIRES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SNOW SHOWERS IN THE MOUNTAINS THURSDAY
AFTERNOON INTO THURSDAY NIGHT AND AGAIN ON SATURDAY.  ACCUMULATIONS
SHOULD GENERALLY BE ON THE LIGHT SIDE.  OVER THE NORTHEAST PLAINS
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON
INTO THURSDAY EVENING...AND A SLIGHT CHANCE OF SHOWERS AGAIN LATE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST PLAINS OF
COLORADO AFTER 3 PM.

LESZCYNSKI/GIMMESTAD

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.